Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Are there always such debilitating side-effects?
Oct 9, 2000

Dear Experts,

My boyfriend was just diagnosed HIV+ and put on a cocktail immediately because of his counts. I don't know what the counts were or the exact drugs he's been prescribed, but I've been doing research and finding that the side-effects to all these cocktail drugs seem to be pretty harsh. We had debated a long time over whether or not to be tested. He's been perfectly healthy (and happy) not knowing his HIV status. Now he's committed to drug therapy for the rest of his life and I'm thinking it might have been a bad decision to get tested. Knowing my partner is HIV+ hasn't changed our sexual habits, since we always practice safe sex, except for now he enjoys it less because of the fear he may be infecting me. And I know already that my boyfriend's dealing with fatigue and stomach upset and it breaks my heart to see what was once a healthy happy man living his life dealing with "side-symptoms" and "sickness" on a daily basis where once there was none. And psychologically it's terrible and there's no way to go back into ignorant bliss. Even if he were to stop therapy now, and his symptoms were to subside, he could never go back to even thinking that he MIGHT be negative. He's burdened with this knowledge now forever and it's changed our lives. Would it not have been better to wait until when and IF he got sick before beginning medication to preserve the quality of life he was enjoying before beginning medication? Did we make the right decision to get tested and begin therapy? Is it really PROVEN that earlier treatment is better at treating HIV infection? Are there people out there NOT suffering from severe side-effects and intolerance? (What are the numbers/percentages?) Is it worth it or is it an issue of quantity vs. quality of life? Or are most people agreed: get treatment? Finally, what do the new drugs in the pipeline promise as far as these wide-ranging and odd effects go? Thank you for you time and attention in answering my questions and hats off to all the people involved with this site on both sides and living with the disease.

Response from Dr. Henry

Wow -- lots of good issues and questions. There are literally hundreds of possible drug cocktails that can be utilized. The goal of therapy is to help the person live a long time and feel good (measured in decades). When to start therapy and how to best use these life saving drugs is a really complicated issue that, in the past, has been oversimplified. Now, to try and be more specific. My won experience would suggest that well over 50-75% of persons experience some level of irritating side effects when first starting therapy. For persons who felt fine before -- that is very annoying. Now, after several months of treatment, perhaps 25-40% of persons are still experiencing side effects to the body often adjusts. It doesn't make any sense to continue a regimen that interferes with the quality of life unless there no other available options. Often, when side effects persist, a switch in one of the components of the regimen can help tremendously. Adequate nutrition, hormone levels, emotional support, attention to side effects, etc can all help.

Many of the drugs in the pipeline are "me too drugs" that have similarities to the present drugs but maybe easier on the body and easier to take. After a person has achieved some success on a particular cocktail (virus highly suppressed and T-cell count up), then a reassessment can often be made to switch the drugs around or even consider time off the drugs in select situations.

The situation you describe is common and frustrating for all involved. The issue of side effects is now getting the attention it deserves (i.e. whole issue of POZ two months ago featured that topic). As we learn more it will get better but progress can be slower than we would like. Hope that helps some. KH

Keith Henry, M.D.



Previous
If it were you who was going to take protease
Next
Testosterone and HBP

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement